Welcome to Johns Hopkins Health Alerts!

"Johns Hopkins Health Alerts is an excellent site and I have recommended it to several of my friends. Thanks again, and keep up the good work!"
  • - D. Ambrosio


This free public service from Johns Hopkins Medicine helps keep you up to date on the latest breakthroughs for the most common medical conditions which prevent healthy aging.

Get the latest news sent straight to your inbox for FREE. Check all the boxes below for the topics that interest you.
We value your privacy and will never rent your email address

Johns Hopkins Health Alert

The Challenge of Antidepressant Medication and Intimacy

Comments (2)

Sex -- and satisfaction with your sex life -- is an important part of the lives of most adults. But having a satisfying sex life may be a challenge for those who take antidepressants.

While sexual dysfunction is a frequent symptom of depression itself (and successful treatment of depression may eliminate it), antidepressant medication can sometimes worsen or even cause sexual problems. In fact, sexual dysfunction is a potential side effect of all classes of antidepressants.

Between 30% and 70% of people who take antidepressant medications experience sexual problems, which can begin within the first week to several months after starting treatment. Antidepressant-related sexual dysfunction can affect almost any aspect of your sex life. In men, it frequently causes erectile dysfunction (the inability to achieve or sustain an erection), and in women, antidepressants may cause vaginal dryness and decreased sensation in the genitals. In both genders, antidepressants can diminish sex drive and make achieving orgasm difficult or impossible.

Sexual dysfunction due to any cause, including antidepressants, can have effects that range far beyond the bedroom, including psychological distress and a decrease in self-esteem and overall quality of life. This causes many people to stop taking their antidepressant medication. Up to 90% of people who experience antidepressant-related sexual dysfunction stop taking their medication prematurely. Fortunately, you can regain your sex life without stopping your medication and risking your symptoms worsening. For example:

 

  • Choose a medication with a low rate of sexual side effects – Wellbutrin, Remeron, or Cymbalta.
  • Change the time of day you take the medication.
  • Reduce the dosage.
  • Take a short break or “drug holiday.”
  • Add another medication to combat sexual dysfunction.
  • Follow a healthy lifestyle.

 

Posted in Depression and Anxiety on March 17, 2010
Reviewed January 2011


Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer


Notify Me

Would you like us to inform you when we post new Depression and Anxiety Health Alerts?

Post a Comment

Comments

Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.

The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.


How someone can be a doctor or a researcher, create a drug like venlafaxine that eradicates desire and expect to make someone in a normal relationship happy. My partner and I went for two to three wonderful blissful trysts per week to never. And the doctors don't sit down with the patient's partner before hand and tell them about the sexual dysfunction side effect of venlafaxine. As such the partner is devastated because he or she interprets the sexual dysfunction as rejection. I guess the doctors and the drug companies are hoping that the partner will become a patient and lifetime antidepressant user.

And she is addicted to the medication.

Working with my partners doctors has completely changed my view of healthcare. I have changed my living will to "do not resuscitate" because if doctors don't understand this simple issues they can't help anyone under any circumstances.

http://sadnessaddiction.blogspot.com/

Posted by: sadnessaddiction | March 24, 2010 12:30 PM

sadnessaddiction is absolutely right about venlafaxine.

unfortunately, it may be even worse than people realize. while i can't deny it completely wiped out my life-long debilitating depression, it also obliterated my sexual desire almost immediately.

after several months my blood pressure was elevated. venlafaxine has been associated with high blood presssure. my doctor was concerned enough that, under his orders, i went off the venlafaxine. for 15 months my mood remained normal. but, inevitably, my depression came back and i went back on the venlafaxine. again my depression lifted.

but, and here's the part that concerns me, my sexual desire never returned during that 15-month period. apparently, venlafaxine has a permanent effect on sexual desire - at least in some people.

if anyone has any further information on this subject, i would be very interested in hearing it. in the meantime, i would like to suggest the following books:

"the truth about drug companies: how they deceive us and what to do about it", by marcia angell, a former editor of the new england journal of medicine.

"the whistleblower : confessions of a healthcare hitman", by peter rost, a medical doctor and former vice-president at pfizer.

Posted by: rich at the shores | November 28, 2011 1:01 AM

Post a Comment


Already a subscriber?

Login

Forgot your password?

New to Johns Hopkins Health Alerts?

Register to submit your comments.

(example: yourname@domain.com)

Customer Service

Registered Users Log-in:

Forgot Password?

Become a Registered User!
It's fast and FREE!
The Benefits of Being a Registered User

Health Topic Pages

  • Health Alert
  • Special Report

What is this?

XML